Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 104, NWS Springfield, MO

May 24, 2000Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2000, 4:34 AM CDT for Morgan County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 4:34 AM CDT (09:34 UTC)
Expired
May 24, 2000, 5:00 AM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2608 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS53 KSGF 240938
SVRSGF
MOC141-241000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 AM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SYRACUSE...OR ABOUT 15 MILES NORTH OF  
  VERSAILLES...MOVING SOUTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM 
  WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
  EASTERN MORGAN COUNTY...INCLUDING THE TOWNS OF SYRACUSE AND 
  BARNETT.

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3870 9286 3870 9307 3830 9271 3840 9260

BOOKBINDER/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 3:30 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT WED MAY 24 2000

FORECAST CHALLENGES ABOUND THIS PACKAGE...INCLUDING PRECIPITATION
CHANCES...POTENTIAL FOR LOCALLY HEAVY RAIN AND TEMPERATURES.  06Z
SURFACE ANALYSIS DEPICTED ILL DEFINED BOUNDARY EXTENDING FROM
SURFACE LOWS NEAR KSPS AND KP28 ENEWD ACROSS WEST CENTRAL MISSOURI
TO ANOTHER LOW IN THE MO BOOTHEEL.  DEWPOINTS AOA 70F WERE AS FAR
NORTH AS SE KS WITH A FAIRLY DEFINED ISODROSOTHERM GRADIENT ACROSS
NORTHERN MISSOURI.  REGIONAL RADAR TRENDS INDICATED THUNDERSTORMS TO
THE EAST OF KANSAS CITY...WITH ACTIVITY PULSING UP AND DOWN IN
INTENSITY AS IT APPEARS TO BE HIGHLY OUTFLOW DOMINANT IN NATURE.

MAIN CHALLENGE TODAY WILL BE CHANCES FOR CONVECTION AND
TEMPERATURES.  DO NOT FEEL THAT EFFECTIVE BOUNDARY WILL PUSH THROUGH
AS QUICKLY AS PREVIOUSLY THOUGHT...AND MODELS APPEAR TO BE HAVING A
TOUGH TIME RESOLVING THIS AS WELL GIVEN WEAK SFC WIND FIELDS ON
LATEST OBSERVED DATA.  CAP PROGGED TO ERODE DURING THE DAY TODAY AS
H7 TEMPS ARE FORECAST TO DROP FROM +12C AT 00Z (OBSERVED KSGF) TO
BELOW 10C IN MOST AREAS ACROSS SRN MO/SERN KS.  CAPES BY MID TO LATE
AFTERNOON ACROSS SRN MO SHOULD CLIMB TO BETWEEN 2000 TO 3000 J/KG
WITH LITTLE CAP IN PLACE.  WOULD EXPECT SCATTERED MID TO LATE
AFTERNOON CONVECTION TO BE THE PRIMARY THREAT...ESPECIALLY ALONG AND
SOUTH OF I-44.  HOWEVER...GIVEN CURRENT ACTIVITY SLIDING SEWD
TOWARDS MY NORTHERN COUNTIES ATTM...AM NOT WILLING TO BE TOO
SPECIFIC AND WILL JUST FLY LOW POPS ACROSS THE AREA FOR TODAY.
GIVEN FRONTAL LOCATION AND CURRENT TEMPERATURES PRIMARILY AOA 70F...
WILL BOOST READINGS A CAT OR SO TODAY IN LINE WITH GUIDANCE.
BIGGEST CHANGE WILL BE ALONG THE MO/AR BORDER WHERE READINGS COULD
GET CLOSE TO THOSE OF YESTERDAY.

PARTS OF THE OZARKS AND SE KS COULD SEE A DECENT RAIN EVENT TONIGHT
AND AGAIN ON THURSDAY NIGHT.  MCS DEVELOPMENT LOOKS HIGHLY PROBABLE
FROM THE ETA/AVN PROGS TONIGHT ACROSS SRN KS/NRN OK.  DECENT
ISENTROPIC LIFT ALSO PROGGED BY THE PREFERRED ETA MODEL ON THE 310K
SURFACE.  WOULD NOT BE SURPRISED TO SEE LOCALLY HEAVY RAIN ACROSS SW
MO LATE TONIGHT INTO EARLY THURSDAY MORNING WITH DECAYING MCS MOVING
EWD INTO THAT AREA PER H7-H3 THICKNESS PATTERN.  WILL STAY CLOSER TO
WARMER FAN NUMBERS TONIGHT AND THURSDAY NIGHT AS WELL.

WILL PROBABLY HAVE TO KEEP A LOW POP IN ON THURSDAY JUST ABOUT
EVERYWHERE...ACROSS THE SOUTH FOR REMNANTS OF EXPECTED MCS AND
FURTHER NORTH TO ADDRESS QUESTIONABLE FRONTAL LOCATION AS IT  WORKS
BACK TO THE NORTH DURING THE DAY.  THURSDAY AFTERNOON COULD BECOME
QUITE ACTIVE ACROSS PARTS OF THE AREA...DEPENDING ON WHERE EFFECTIVE
FRONT ENDS UP AND ALSO EXTENT OF MORNING CONVECTION...REFER TO
LATEST SWODY2.  MODELS ALL HINT AT ANOTHER MCS FORMING WEDNESDAY
NIGHT AND INTO THURSDAY AS WELL...ALTHOUGH AVN MODEL DID HINT THAT
EFFECTIVE BOUNDARY AND PERHAPS FOCUS FOR MCS MIGHT BE A LITTLE
FURTHER NORTH THAN THE ETA HAS PROGGED.  FOR NOW WILL STICK WITH
HIGH CHANCE POPS TO GIVE FUTURE SHIFTS SOME WIGGLE ROOM.

QUICK PEEK AT THE 00Z MRF WOULD INDICATE THAT GOING EXTENDED
FORECAST HAS A GOOD HANDLE THIS MORNING...SO LITTLE CHANGES PLANNED
BEYOND PERHAPS MINOR TWEAKING OF TIMING WORDING.  THANKS FOR THE
COORDINATION THIS MORNING KICT...KEAX.

FCSTID = 18
SGF   86  62  76  62 /  30  50  50  50
JLN   87  62  77  63 /  30  60  50  50
UNO   89  64  78  62 /  30  50  50  50
VIH   86  57  76  62 /  30  20  40  50

.SGF...
KS...NONE.
MO...NONE.

HUDSON

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.